T O P I C R E V I E W
Member # 107995
posted 07-18-2013 10:39 AM
Background: I recently had an ear infection (June 27) and was prescribed a 10 day round of amoxicillin trihydrate (500mg) and ear drops (ciprophloxacin/dexamethasone). I was on my period/placebo pills from June 30-July 6. I took the amoxicillin the best I could every eight hours three times a day but ended up having to go two days over and took one amoxicillin pill on July 7 and one amoxicillin pill on July 8. July 7 is when I started my new pack of birth control pills. I'm religious about taking my birth control pill to an alarm and never miss one. I've heard stories both ways about amoxicillin affecting birth control pills. Some people say you should be abstaining from sex/using condoms for the entire month. Others say there's no interaction. I had sex July 10, 11, 14, 15 and 17. Each of these episodes we used a condom for the actual act but I'm afraid of any of the foreplay may have caused accidental sperm insertion (i.e. things like him touching himself to get ready and fingering me or massaging me and his penis touching my butt). I was so paranoid because his penis got relatively close to the outside of my vulva one time that I took plan b on July 11 just to put my mind at ease. I continued taking my birth control pills normally afterwards. I usually don't worry about this kind of stuff at all because I take the pill so well and always use condoms. The amoxicillin has me all worried! Do I need to be concerned about anything at all? Thanks so much for any advice you can give.
Member # 90293
posted 07-18-2013 10:53 AM
Hi Nina271986 and welcome to Scarleteen,
Can I first check in with you about whether you have consulted your healthcare provider about this? your healthcare provider, your pharmacist, or both are the best folks for you to be talking to about possible medication interactions. Did the healthcare provider who prescribed the antibiotic know that you were on hormonal birth control as well? For future reference, when you're prescribed a medication you can check to see that the prescribing provider knows what other medications you're taking and ask about interactions. here is information on the pill including the list of medications that it's known to interact with. Know too, that interacting doesn't necessarily mean that these medications render the pill completely ineffective. Combined Oral Contraceptives (The Pill) You also used condoms effectively, from what you've said. To find out which sexual activities actually do pose a pregnancy risk, take a look at this. I think it will ease your mind on some of the activities you've expressed concern about.
Can I Get Pregnant, or Get or Pass On an STI From That?
Member # 107995
posted 07-18-2013 10:57 AM
Thanks, Robin Lee for the response.
The provider knew I was on the pill. One doctor told me that there has never been a known reaction between the two. The pharmacist said to use condoms during the time of taking the antibiotic and for a week afterwards.
Member # 90293
posted 07-18-2013 11:12 AM
The beauty of using two birth control methods is that if one should be compromised, you still have the other.
Member # 104252
posted 07-23-2013 08:42 PM
I have been using the pill for 10 years - yes I started at 14 and I have never had a problem despite being fairly active.
amoxicillin - reading the literature about it says "amoxicillin" can cause the birth control pill to be "less effective". Because you are using the double indemnity system - pill & condom then you dont have a problem. Do you use the pill for birth control and the condom for STI protection?. Its an expensive way to have sex if you feel happy with your partners habits.